Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What is responsible?
Oct 6, 2003

Dear Doctor, I have been diagnosed with HIV in the year 2000. Within a few months, I began my very first cycle of therapy with Trizivir, and for 3 years I have achieved great results having my VL undetectble and T cell count in a range between 600 and 1000. Recently, I developped a strong form of anemia caused by AZT. At the same time my mouth filled with blisters and peeled off, i could not eat anymore and I lost much waight. The doctor changed the terapy from Trizivir to Epivir, Zerit, Ziagen. Between the two treatments, a month passed during which my mouth completely recuperated and healed perfectly. Now, after 6 weeks in the new treatment my anemia is perfectly fine but my mouth is almost where I left it two months ago.......a bit less acute still. My first question is: it is possble that after 3 years I become intollerant to Trizivir? It is possible that neither Ziagen, Zerit or Epivir are the cause of my mouth infection? Are there alternatives to those drugs? if I propose to my doctor a pharmaceutical vacation, how often should I should check my VL and T cell count?

Response from Dr. Conway

The development of anemia and oral lesions are of concern. In most cases, AZT-associated anemia would not develop suddenly after three years. It may be, however, that the AZT is worsening the anemia that would occur as a result of another cause, and that the anemia might get a little better if the AZT were stopped.

There are a number of diseases/conditions that cause both anemia and mouth lesions. The most important thing to me here is to make a specific diagnosis of the oral sores (perhaps by culture or biopsy) and figuring out what kind of anemia you have before doing anything else.

As far as a drug holiday goes, if your lowest ever CD4 count was at least 300-350 (there is some ongoing debate on what the specific number should be here), it is probably OK to consider a drug holiday, as long as you keep track of the CD4 count after you stop. How often? I would say after one month, and then every 2-3 months if nothing is happening.

However, I would repeat that the most important thing right now is to make a specific diagnosis of the mouth sores.

Good Luck.



Previous
Just starting meds...
Next
Donepezil (Aricept) continued use for ADC

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement